Parents want to do everything they can to help their sick child feel better, but they need to be very careful about giving them medications. Many medicines are made for adults only and never should be given to a young child or baby. Even some medications specifically made for children can be dangerous if given improperly or in the wrong dosages. Before giving any medicine to your kids, please review these 10 common medications your child should never take.
- Aspirin – The number one medication to avoid using for kids is aspirin since it’s been linked to Reye’s syndrome. Although most parents know this, they may not be aware of all the products that contain aspirin. Check the ingredients of all medications before giving them to children to make sure they don’t contain aspirin.
- Vicks – A common home remedy to relieve congestion in infants was to put Vicks on the baby’s feet or chest. This is no longer recommended for kids under 2 since several children ended up in the hospital with respiratory problems. Never put Vicks around a child’s nose or let them swallow it because it can harm their eyes and is poisonous.
- Antihistamines – Many cold medicines contain antihistamines like diphenhydramine or loratidine that have been found to be ineffective for treating cold symptoms in children. Why give your kids something that could cause more harm than good? You should only give children antihistamines if they are prescribed by your pediatrician for allergies.
- Sudafed – This common decongestant has also been found to be ineffective for relieving cold symptoms in children. Since Sudafed has no proven benefit for common viral illnesses, it’s generally not worth the potential side effects of irritability, restlessness and nervousness.
- Cough medicines – Coughing is how a body clears out the lungs, so cough suppressants are never a good idea for children. You’re much better off treating the underlying cause of the coughing than trying to stop it. You should always check with a doctor before giving your child a cough medicine.
- Pepto-Bismol – This common remedy for stomach discomfort and diarrhea should never be given to young children since it contains aspirin. Using Pepto-Bismol to relieve vomiting or diarrhea can definitely do more harm than good.
- Alka-Seltzer – Another product that contains aspirin is Alka-Seltzer, so your child should never take this medication. The information on the box clearly indicates that it’s not recommended for children under the age of 12.
- Sleeping pills – Most sleeping pills and PM medications contain diphenhydramine which, as previously noted, is not recommended for children. Although this antihistamine is commonly used to cause drowsiness, in children it can have the opposite effect and cause them to become restless, irritable and have difficulty sleeping.
- Antibiotics – Although antibiotics have been routinely prescribed for viral infections, the risk can outweigh the benefits. They will not cure or shorten the duration of the illness and overexposure to antibiotics has lead to the development of drug-resistant bacteria.
- Pseudoephedrine – This nasal decongestant is a common ingredient in children’s cough and cold medications and is not recommended for children under the age of 2. Pseudoephedrine has never been shown to have any beneficial effect yet it can have significant harmful effects.
Parents should read labels of all OTC (over the counter) medications for the recommended children’s dosages. They will clearly state which drugs are intended for adults and not for children under the age of 12. Also check the ingredients listed to make sure they don’t contain aspirin or any of the other medications that can be dangerous to children. Kids will get sick, but it’s important to remember that common illnesses are only temporary. It’s much better to be safe than sorry and give your child something that will only make them feel worse.Taken From Nanny Classifieds